What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 7, 4:56 PM EST, 1 hour 7 minutes earlier. Its key messages:
- Our main shower and thunderstorm potential lasts into early Thursday, with a smaller possibility at times through the weekend.
- Severe thunderstorms are possible today through Wednesday night or Thursday morning. Large hail and damaging winds are the primary threats, but there is also a risk of tornadoes. Locally heavy rainfall could also lead to isolated flooding.
- Above normal temperatures are forecast through Thursday. A cold front should pass late in the week and turn temperatures below normal through the weekend.
Area forecast discussion, May 7, 4:56 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
556 PM EDT Tue May 7 2024
.KEY MESSAGES...
- Our main shower and thunderstorm potential lasts into early
Thursday, with a smaller possibility at times through the
weekend.
- Severe thunderstorms are possible today through Wednesday night
or Thursday morning. Large hail and damaging winds are the
primary threats, but there is also a risk of tornadoes. Locally
heavy rainfall could also lead to isolated flooding.
- Above normal temperatures are forecast through Thursday. A cold
front should pass late in the week and turn temperatures below
normal through the weekend.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 431 PM EDT TUE MAY 7 2024
A warm front has lifted northward toward the Great Lakes and a
cold front is pushing into the Midwest this afternoon. We have
been watching a line of storms track across parts of the CWA all
afternoon. As these storms have slowly worked east, the effective
shear has been on the increase though the afternoon. This has led
to some isolated strong to severe storms this afternoon. Even so
these will quickly move east this afternoon and push into West
Virginia. The question that remains is how much if any additional
storms develop this afternoon. The CAMs so far have been quite
lack luster with additional storms including the HRRR. Even so,
this will have to be watched closely over the late afternoon and
evening hours, as effective shear of 50-60 knots is possible, but
instability is in question. Now the CAMs are in reasonable
alignment with a line of convection later tonight into Wednesday
morning. This is expected to move into the I-64 area around 05-06Z
and then moving into far southeast Kentucky around 11-12Z.
Confidence in severe weather will be a bit lower that late tonight
as we lose the better instability, but upper dynamics remain
stout.
Wednesday is much more interesting and concerning in terms of
severe weather potential. The previously mentioned line of
convection will settle across the TN Valley in the morning.
Meanwhile, a new low pressure will develop across the Plains and
push into the Middle Mississippi River Valley. This will help lift
a warm front north across the lower Ohio Valley. The question is
how far north does this warm front push. There is also indication
of a moisture boundary that pushes northward out of East and
Middle Tennessee as seen in the Theta-E fields. That being said,
several of the CAMs are highlighting the area of increasing
moisture pushing out of TN being a player for convection
Wednesday, with storm cells forming out ahead of a line of
convection. The environment is characterized by MLCAPE of
2000-3000 J/kg and effective shear of 40-50 knots. This would be
quite ample for rotating storms in the form of supercells. Now as
you move through the afternoon into the early evening the shear
increases, with effective SRH values increasing to 300-500 m2s-2.
Now the uncertainty remains with how this evolves, as early
morning convection will set the stage for the remainder of the
day. If storms can develop in this environmental space we could
see all hazards including large hail, severe winds gusts, and even
a few tornadoes. There is also this risk of flash flooding
Wednesday into Wednesday night. The issue with this is it will
take getting multiple rounds of convection given the antecedent
dry weather. By Wednesday night, the convection will dive
southward and eventually out of the area late Wednesday night.
This will lead to a decrease in severe weather risk, but some
isolated lingering flooding is not out of the question depending
on where the rain falls going through the day Wednesday.
.LONG TERM...(Wednesday night through Monday)
Issued at 441 AM EDT TUE MAY 7 2024
The most significant weather of the period is certainly front-
loaded, with a Day 2 enhanced svr tstm risk covering almost the
entire area which carries into Wednesday night. Mesoscale details
will be important for exactly how things pan out, and uncertainty
still exists in this regard. However, the larger picture does look
ominous. Surface low pressure tracking eastward across the Midwest
on Wednesday night will continue to pull warm and moist low level
air north northeast into the Ohio Valley. Combined with diurnal
heating, CAPE of 1500-3000 J/kg is expected to carry over into the
evening (where convection has not occurred and where it is able to
advect back into the area). Meanwhile, a positively tilted
mid/upper level trough will evolve over the Great Lakes and upper
Midwest and provide a veered, brisk west southwest flow of 50+ kts.
With ample shear and instability, severe wx should result. As
mentioned, the uncertainties involve where/when it occurs and
evolves. All severe hazards are on the table, including tornadoes,
especially if locally backed low level flow can occur due to
mesoscale features.
The main severe threat in the long term period is Wednesday
night, but thunderstorms could carry over into Thursday,
especially early in the day in southeast KY. Forecast soundings,
particularly in the NAM, also show a potential for redevelopment
in the afternoon. However, instability and forcing will be weaker,
with very dry mid-upper levels, which should keep activity more
benign and sparse. It will wane on Thursday night with loss of
heating and the arrival of significantly cooler and drier air.
The aforementioned mid/upper level trough will slowly shift
eastward with time. However, impulses rotating around the trough
will periodically enhance our shower potential through the
weekend. Forecast soundings suggest the thunder potential will be
fairly limited, with the best chance on Sunday afternoon, and a
slight chance of thunder has been included in our northeastern
counties then.
By Monday, the trough is lifting out to the northeast and our
geopotential heights are rising. With this we should have warming
temperatures and dry weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 147 PM EDT TUE MAY 7 2024
We are seeing a mix of VFR and MVFR to begin the TAF period. We
are watching a line of convection push eastward across eastern
Kentucky this afternoon. These have or will track across the TAF
sites this afternoon. While these will be fairly docile, a few of
these could have some brief gusty winds. They could also lead to
brief lowering of CIGs and Vis. These will push through and we
could see a few more isolated to scattered storms develop later
this afternoon depending on recovery from this round. Then, late
tonight into Wednesday morning, much of the short term guidance
has another round of convection diving southward across the area.
This could lead to another period of showers and thunderstorms at
the TAF sites. This could also lead to another period of lower
CIGs and Vis, but still lots of questions on how this will evolve.
Then we should see yet another lull in activity through the
morning and early afternoon. However, fair amount of uncertainty
on when and how this activity evolves. Overall the winds will
remain out of the south and southwest at 10 knots or less, but
some brief gustier winds are always possible with thunderstorm
activity.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJ
LONG TERM...HAL
AVIATION...DJ
Hazardous weather outlook, May 7, 3:40 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
440 PM EDT Tue May 7 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
440 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible, especially this afternoon to early this
evening and again late tonight. Some of the storms could be severe
and produce damaging wind gusts and hail.
Locally heavy rainfall from these storms could also lead to isolated
instances of flooding this afternoon and tonight.
See our website for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms should affect the area at times from Wednesday into
Thursday evening. Some of these storms could be severe, mainly from
Wednesday afternoon through Wednesday night. The greatest threats
are large hail and damaging winds, but there is also a risk of
tornadoes. See our website for more information.
Locally heavy rainfall from these storms could also lead to isolated
instances of flooding from Wednesday into Thursday.
In addition, there is a potential for thunderstorms Friday into
Monday, mainly during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of damaging winds,
large hail, heavy rain, or flooding that may occur through Wednesday
night or Thursday morning.
JP/DJ
In the hours before
Special weather statement, May 7, 1:52 PM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
252 PM EDT Tue May 7 2024
KYZ051-052-104-071930-
Rowan KY-Elliott KY-Bath KY-
252 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BATH...ROWAN AND
WEST CENTRAL ELLIOTT COUNTIES THROUGH 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ramey, or 7 miles west of Morehead, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morehead, Salt Lick, Ramey, Wagner, Fannin Valley, Elliottville,
Moore's Ferry, Christy, Hilda, Lytten, Pelfrey, Hamm, Polksville,
Crix, Farmers, Wagner Store, Munson, Brandy, Bluestone, and Haldeman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 8330 3819 8326 3820 8322 3806 8321
3807 8327 3811 8327 3808 8334 3812 8367
3820 8368 3820 8366 3817 8364 3819 8363
3822 8358 3821 8357 3823 8356 3829 8333
TIME...MOT...LOC 1852Z 261DEG 25KT 3817 8358
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RAYSpecial weather statement, May 7, 2:05 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT Tue May 7 2024
KYZ106-107-109-110-119-071945-
Martin KY-Floyd KY-Johnson KY-Magoffin KY-Morgan KY-
305 PM EDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT MARTIN...EAST CENTRAL MORGAN...
JOHNSON...NORTHERN FLOYD AND NORTHERN MAGOFFIN COUNTIES THROUGH 345
PM EDT...
At 304 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elsie to Swamp Branch to Prestonsburg. Movement
was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Inez, Mason, Warfield,
Pilgrim, Oaklawn Estates, Davella, Lancer, Falcon, Whitehouse,
Wonnie, Burning Fork, Kernie, Collista, West Van Lear, Williamsport,
Milo, and Gillem Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3763 8272 3771 8297 3772 8325 3797 8301
3796 8299 3800 8296 3797 8283 3791 8273
3788 8262 3789 8260 3795 8258 3796 8253
3794 8249 3794 8250 3790 8247 3791 8247
3788 8242 3781 8240 3778 8235
TIME...MOT...LOC 1904Z 232DEG 27KT 3778 8313 3775 8291 3770 8273
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAYSpecial weather statement, May 7, 2:06 PM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
306 PM EDT Tue May 7 2024
KYZ052-104-071915-
Rowan KY-Elliott KY-
306 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROWAN AND CENTRAL
ELLIOTT COUNTIES THROUGH 315 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stark, or near Olive Hill, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sandy Hook, Culver, Wagner Store, Fannin Valley, Farley,
Elliottville, Newfoundland, Vale, Bruin, and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
3817 8298 3818 8292 3816 8291 3805 8300
3816 8333 3821 8330 3821 8329 3819 8326
3819 8324 3824 8322 3827 8318
TIME...MOT...LOC 1906Z 224DEG 23KT 3821 8316
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RAYSpecial weather statement, May 7, 4:18 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
518 PM EDT Tue May 7 2024
KYZ112-114-115-117-072200-
Breathitt KY-Perry KY-Owsley KY-Leslie KY-
518 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...NORTHWESTERN PERRY AND SOUTH CENTRAL BREATHITT
COUNTIES THROUGH 600 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whoopflarea, or 12 miles northwest of Hyden, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hazard, Buckhorn, Altro, Avawam, Bush Branch, Saul, Sizerock,
Dryhill, Lamont, Shoal, Valjean, Toulouse, Kaliopi, Krypton, Barwick,
Wolf Coal, Confluence, Beech, Gays Creek, and Whoopflarea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3722 8352 3723 8353 3724 8351 3725 8351
3727 8355 3727 8356 3728 8357 3732 8358
3746 8329 3720 8321
TIME...MOT...LOC 2118Z 255DEG 18KT 3727 8355
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, May 7, 4:46 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
546 PM EDT Tue May 7 2024
KYZ113-115-072230-
Perry KY-Knott KY-
546 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERRY AND WESTERN
KNOTT COUNTIES THROUGH 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mosley Bend, or 8 miles west of Hazard, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hazard, Vicco, Elic, Ritchie, Lamont, Ary, Emmalena, Bearville,
Chavies, Bulan, Sassafras, Anco, Dice, Krypton, Diablock, Cordia,
Wiscoal, Gays Creek, Rowdy, and Carrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3725 8334 3730 8335 3730 8337 3732 8340
3731 8341 3734 8342 3734 8338 3736 8336
3742 8320 3740 8314 3741 8313 3744 8313
3747 8305 3720 8299
TIME...MOT...LOC 2146Z 259DEG 21KT 3729 8335
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GREIFSpecial weather statement, May 7, 5:24 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
624 PM EDT Tue May 7 2024
KYZ110-113-072315-
Floyd KY-Knott KY-
624 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT KNOTT AND SOUTH CENTRAL FLOYD
COUNTIES THROUGH 715 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ritchie, or near Hindman, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hindman, Estill, Bath, Wheelwright, Pippa Passes, Wayland, Elic, Pine
Top, Leburn, Emmalena, Glo, Nealy, Bearville, McDowell, Ivis, Ivan,
Orkney, Demo, Tina, and Price.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3726 8277 3727 8282 3724 8288 3725 8309
3730 8312 3737 8311 3749 8274 3729 8270
TIME...MOT...LOC 2224Z 261DEG 25KT 3732 8309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GREIF